Texas, 2009

High Wind in Texas, October 20, 2009

October 20, 2009 · NWS EPZ · 1 event in 1 county or zone

An upper level trough approaching from the west with surface low tracking over far West Texas resulted in wind gusts to 70 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level trough approaching from the west with surface low tracking over far West Texas resulted in wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 20, 1:16 PM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Oct 20, 1:16 PM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
216 PM MDT TUE OCT 20 2009

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHWESTERN NEW
MEXICO UNTIL 6 PM MDT THIS EVENING...

.SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM AND PACIFIC COLD FRONT WILL
CROSS THE AREA THIS AFTERNOON AND TONIGHT. THIS SYSTEM WILL
PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS ALL OF SOUTHWESTERN NEW MEXICO AND FAR WEST TEXAS.
SOME OF THOSE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL AS WELL AS FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS.
MOSTLY SUNNY AND DRY WITH TEMPERATURES NEAR OR BELOW SEASONAL
NORMALS WEDNESDAY THROUGH FRIDAY. DRY AND WARMER THIS WEEKEND.

&&

.DISCUSSION...
A STRONG UPPER LEVEL STORM NOW OVER NORTHWEST ARIZONA WILL MOVE
ACROSS CENTRAL NEW MEXICO TONIGHT. GFS AND NAM IN GOOD AGREEMENT
ON STRENGTH AND MOVEMENT OF THIS SYSTEM...BUT GFS IS WETTER WITH
PW OVER AN INCH. DIRECTIONAL SHEAR IS LACKING ACROSS OUR AREA BUT
THERE IS ENOUGH SPEED SHEAR TO SUPPORT ROTATION THAT COULD ALLOW
DEVELOPMENT OF LONG-LIVED STORMS. MODERATELY STRONG CAPE OF 1000
TO 1500 FROM SOUTHEASTERN ARIZONA ACROSS THE BOOTHEEL AND INTO
LUNA COUNTY COULD ALLOW DEVELOPMENT OF LARGE HAIL IN THOSE AREAS
THIS AFTERNOON AND EVENING. AS THE STORM SYSTEM MOVES FARTHER
EAST...THE STRONG DYNAMICS WILL ALSO SHIFT EASTWARD...ALLOWING
THE POSSIBILITY OF STRONG TO SEVERE STORMS EAST OF THE RIO GRANDE
AND INTO FAR WEST TEXAS THIS EVENING INTO TONIGHT. THE MAIN
THREAT WITH THESE STORMS WILL BE WIND AND HAIL. A FEW STORMS MAY
PRODUCE HEAVY RAIN...BUT STORMS WILL BE FAST-MOVING DUE TO STRONG
WINDS ALOFT. A PACIFIC COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL
BRING COOLER AND DRIER AIR TO THE REGION WEDNESDAY AND THURSDAY.
WITH IT. ANOTHER FRONT DROPPING SOUTH ACROSS THE PLAINS WILL BRING
COLDER AIR TO EASTERN NEW MEXICO THURSDAY...BUT WILL MOST LIKELY
NOT GET ANY FARTHER WEST THAN THE GUADELUPE AND DELAWARE MOUNTAINS.
TEMPERATURES DROPPING BELOW NORMAL TOMORROW THROUGH FRIDAY...THEN
WARMING UP TO NEAR OR A LITTLE ABOVE NORMAL OVER THE WEEKEND.

&&

.AVIATION...
SCATTERED CONVECTION BEGINNING TO DEVELOP ACROSS SOUTHWEST/SOUTH-
CENTRAL NEW MEXICO THIS AFTERNOON AHEAD OF AN APPROACHING VIGOROUS
TROUGH AND ATTENDANT COLD FRONT.  PROFILER DATA FROM SE AZ INDICATES
50KT WINDS DOWN TO AROUND 10KFT MSL...MEANING STRONG DEEP-LAYER
SHEAR AS TROUGH APPROACHES.  STRONG FORCING HAS CREATED A BROKEN
LINE OF STORMS FROM THE GILA REGION DOWN TO SE ARIZONA.  SITUATION
IS WELL HANDLED BY 12Z 4KM EMC NMM-WRF...WHICH SUGGESTS BROKEN LINE
OF STORMS WILL MARCH ACROSS CWA...WITH SCATTERED CELLS AHEAD OF IT.

THEREFORE...EXPECT VCTS FOR ALL TAF SITES...DMN/TCS BEING THE
EARLIEST.  HAIL TO 1 INCH DIAMETER AND MAX GUSTS OF 50KT OR GREATER
POSSIBLE AT ALL SITES.  WOULD LIKE TO SEE STRONGER ACTIVITY IN
WESTERN NM BEFORE INTRODUCING GS OR GUSTS AT/ABOVE 50KT IN TEMPO
GROUPS.  LINE SHOULD CLEAR OUT AS FRONT PUSHES THROUGH BETWEEN
02-04Z FROM WEST TO EAST.  BRIEF IFR CONDITIONS POSSIBLE WITH LOW
VISBY AND CIGS BELOW 3 KFT.

AWAY FROM STORMS...SOUTHWEST WINDS WILL GUST 25-30KTS UNTIL FROPA.
EXPECT VFR LATE TONIGHT WITH LIGHT WEST WINDS...BECOMING BREEZY
WNW-NW BY AFTERNOON...GUSTS 20-25KT.

&&

.FIRE WEATHER...
STRONG PACIFIC SYSTEM WILL SWEEP ACROSS THE AREA THIS EVENING...
BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA.  BEST
COVERAGE WILL BE IN THE SACS/GILA WHERE UPSLOPE CONDITIONS WILL
ENHANCE PRECIP AMOUNTS.  SOME STORMS WILL BE SEVERE.  SOUTHWEST
WINDS WILL GUST TO 35 MPH EVEN AWAY FROM THUNDERSTORMS THIS AFTERNOON
AND EVENING...BUT RH VALUES REMAIN FAR FROM CRITICAL VALUES.

DRIER AIR WILL BEGIN TO FILTER IN BEHIND THE FRONT LATE TONIGHT...
AND WEST TO NORTHWEST WINDS WILL BE SLIGHTLY BREEZY TOMORROW. MIXING
HEIGHTS WILL BE LIMITED BEHIND THE FRONT...BUT WINDS TOMORROW SHOULD
OFFSET THIS...KEEPING VENT RATES IN THE GOOD CATEGORY ACROSS THE
HIGHER ELEVATIONS...BUT CONDITIONS WILL DETERIORATE FOR THURSDAY...
WITH POOR VENT RATES EXPECTED AT MOST ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 59  72  48  73  49 /  40   0   0   0   0
SIERRA BLANCA TX        54  69  43  68  45 /  50   0   0   0   0
LAS CRUCES              55  71  44  72  46 /  50   0   0   0   0
ALAMOGORDO              52  68  41  69  43 /  50   0   0   0   0
CLOUDCROFT              36  52  25  54  27 /  50   0   0   0   0
TRUTH OR CONSEQUENCES   52  69  41  72  43 /  40   0   0   0   0
SILVER CITY             46  64  35  68  37 /  10   0   0   0   0
DEMING                  53  71  42  74  44 /  20   0   0   0   0
LORDSBURG               53  72  42  76  41 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM MDT THIS
EVENING.
TX...NONE.

&&

21/25
Hazardous weather outlook, Oct 20, 4:40 AM MST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
540 AM MDT TUE OCT 20 2009

NMZ022>025-030>032-TXZ055-056-211145-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
540 AM MDT TUE OCT 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL HELP GENERATE
SCATTERED THUNDERSTORMS ACROSS THE AREA THIS EVENING. A FEW STORMS
MAY BE SEVERE. THE MAIN THREAT WILL BE FROM STRONG SURFACE WINDS
AND HAIL. THESE STORMS MAY PRODUCE HEAVY RAIN...BUT WILL BE QUICK
MOVING SO SHOULD NOT REMAIN OVER ONE LOCATION FOR VERY LONG. THE
STORM THREAT WILL DECREASE FROM WEST TO EAST AS WE MOVE THROUGH
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO SIGNIFICANT WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE NWS VIA OUR 800
NUMBER OR TO LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Oct 20, 4:25 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
525 PM MDT TUE OCT 20 2009

NMZ024-032-TXZ055-210030-
SOUTHERN DESERT NM-EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM-
525 PM MDT TUE OCT 20 2009

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT
TUESDAY EVENING FOR SOUTHWESTERN NEW MEXICO.

...STRONG THUNDERSTORM MOVING INTO SOUTHERN DONA ANA COUNTY IN THE
NEXT 10 MINUTES.

AT 521 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 19 MILES SOUTHWEST OF SUNLAND
PARK. MOVEMENT WAS NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE VINTON...WESTWAY...LA
MESA...LA UNION...SANTA TERESA AND WEST EL PASO.

HEFNER

Event by event

1 high wind. Local standard time, as filed.

High Wind, El Paso

When
October 20, 7:12 PM MST
Where
El Paso forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

A wet microburst moved across the El Paso International Airport producing a wind gust to 70 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199688.